Alert archive / Kansas / River Flood Warnings in 2011

River Flood Warning 8, NWS Wichita, KS

December 19, 2011Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Dec 19, 2011, 7:00 PM CST for Sumner County, Kansas. It took effect at Dec 20, 2011, 12:16 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2011, 7:00 PM CST (01:00 UTC)
In effect from
Dec 20, 2011, 12:16 AM CST
Expired
Dec 20, 2011, 7:23 AM CST
In force
7 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 9.55 ft at Dec 20, 2011, 12:00 AM CST.

actionminormoderate510152012/2012/21
Action stage
8 ft
Minor stage
10 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WGUS43 KICT 200100
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CST MON DEC 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC191-201500-
/O.NEW.KICT.FL.W.0008.111220T0616Z-111221T1041Z/
/CBNK1.1.ER.111220T0616Z.111220T1200Z.111220T2241Z.NO/
700 PM CST MON DEC 19 2011

THE NATIONAL WEATHER SERVICE IN WICHITA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHIKASKIA RIVER NEAR CORBIN.
* FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON.
* AT  6:00 PM MONDAY THE STAGE WAS 6.4 FEET. 
* FLOOD STAGE IS 10.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY TUESDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 12.1 FEET BY TUESDAY MORNING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE EARLY TUESDAY EVENING.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE 
  EXPECTED...ESPECIALLY ALONG THE RIGHT BANK.

&&


                  FLD    OBSERVED           FORECAST 6 AM
LOCATION          STG    STG  DAY TIME     TUE    WED    THU
  CORBIN          10.0   6.4  MON  6 PM    12.1   5.3    3.1

$$
1 follow-up statement
674 
WGUS83 KICT 201323
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
723 AM CST TUE DEC 20 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC191-201353-
/O.CAN.KICT.FL.W.0008.000000T0000Z-111221T1041Z/
/CBNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
723 AM CST TUE DEC 20 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE CHIKASKIA RIVER NEAR CORBIN.
* AT 7:00 AM TUESDAY THE STAGE WAS 8.3 FEET. 
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 9.6 FEET.  THE 
  RIVER WILL CONTINUE TO FALL TODAY.
* IMPACT...AT 7.0 FEET...THE LEFT BANK OVERFLOW BEGINS WITH NO SERIOUS
  FLOODING.

&&


                  FLD    OBSERVED           FORECAST 6 AM
LOCATION          STG    STG  DAY TIME     WED    THU    FRI
  CORBIN          10.0   8.3  TUE 07 AM    3.6    3.5    3.2

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Dec 19, 6:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 19, 6:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CST MON DEC 19 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION HAZARDS: IFR/LIFR CONDITIONS PREVAILING IN MIXED
PRECIPITATION ACROSS THE AREA TONIGHT INTO TUESDAY.

TRANSITION ZONE OF LIQUID OVER TO MIXED SLEET/SNOW WAS ALONG A
SALINA TO HUTCHINSON TO MEDICINE LODGE LINE EARLY THIS EVENING.
EXPECTING A VERY SLOW MIGRATION EASTWARD OF THIS TRANSITION ZONE
INTO SOUTH CENTRAL KS/FLINT HILLS OVERNIGHT INTO TUESDAY AS THE
UPPER LOW EJECTS NORTHEASTWARD INTO EASTERN KS. EXPECTING ALL RAIN
AT CNU FOR THE ENTIRE PERIOD...WITH RAIN TRANSITIONING TO SLEET
THEN SNOW AT SLN...HUT...ICT. SNOW/BLOWING SNOW WILL REDUCE VSBYS
TO 1/4 TO 1/2SM AT RSL WITH THESE VERY ADVERSE CONDITIONS
SPREADING INTO SLN/HUT LATER TONIGHT INTO TUES AM. SIGNIFICANT
SNOWFALL ACCUMULATIONS OF 6 TO 12 INCHES EXPECTED AT RSL/SLN/HUT
WITH PERHAPS 1 INCH OF SLEET/SNOW AT ICT BY TUES PM. IFR/LIFR
CONDITIONS WILL BE PREVALENT AREA WIDE DURING MUCH OF THE PERIOD.

FORECAST CONFIDENCE: HIGH.

JMC

&&

.PREV DISCUSSION... /ISSUED 241 PM CST MON DEC 19 2011/

DISCUSSION...
FORECAST CONCERN...IMPENDING WINTER STORM TONIGHT AND TUESDAY.

TONIGHT THROUGH TUESDAY

SYNOPSIS...UPPER LEVEL DATA ANALYSIS FROM 12Z-19Z SHOWS A STRONG
UPPER LEVEL NEGATIVE ANOMALY ACROSS NEW MEXICO.  SIGNIFICANT
MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE REGION.  RADAR
SHOWING PRECIPITATION EXTENDING FROM EASTERN COLORADO TO KANSAS
CITY...JUST ABOUT ECLIPSING ALL OF INTERSTATE 70.

PRECIPITATION TYPE AND TIMING OF THE CHANGE OVER ARE GOING TO BE THE
MAIN FORECAST CHALLENGES THIS PERIOD.  AT 19Z...PRECIPITATION HAS
CHANGED TO SNOW ACROSS WESTERN KANSAS /SYRACUSE...ULYSSES...DODGE
CITY/ WITH MIXED PHASE PRECIPITATION JUST EAST OF THESE AREAS EXTENDING
UP INTO RUSSELL.

THIS IS ALREADY A BIT AHEAD OF THE TIMING OF THE 19/12Z NWP CYCLE.
THAT SAID...THE 19/12Z NWP CYCLE WAS SLOWER AND WARMER THAN THE
19/00Z RUNS.  CURRENT FORECAST SUGGESTS A CHANGE OVER FROM RAIN TO
SNOW ACROSS HUTCHINSON BY 20/03Z-06Z AND AROUND 20/12Z AT WICHITA.
THE 19/12Z RUNS VARY MOST RIGHT OVER WICHITA.  THE NAM SUGGESTS A
SCENARIO WHERE THE EVENT WILL BE ALL RAIN WHILE THE GFS SUGGESTS A
CHANGE TO SNOW AND A CONTINUATION OF SNOW ALL DAY BY 20/12Z.  THIS
IS DIRECTLY RELATED TO HOW FAR THE COLD AIR WILL MOVE INTO THE
FORECAST AREA.

COMPARISONS WITH CURRENT DATA 18Z SUGGEST A SOLUTION CLOSE TO THE
GFS GIVEN THE CLOSER THERMODYNAMIC FIELDS TO THE REAL WORLD.  THAT
SAID...THE NAM SHORT TERM VERIFICATION OVER ALL IS CLEARLY BETTER
THAN THE GFS.  AS A RESULT...CONFIDENCE IN DEVIATING FROM THE
CURRENT FORECAST IS VERY LOW AT THIS TIME GIVEN THE LACK OF
CONSENSUS IN THE SMALL SCALE DETAILS.  AM GOING TO WAIT UNTIL THE
19/18Z RUNS COME IN TO SEE IF THERE IS CONSENSUS BUILDING BEFORE
MAKING ANY CHANGES TO PRECIPITATION TYPE AND TIMING.

FINALLY...A COHERENT LINE OF CONVECTION HAS DEVELOPED AND EXTENDED
NEAR HUTCHINSON SOUTHEAST THROUGH WICHITA AND SOUTH TO STILLWATER
OKLAHOMA.  THIS AREA CONTINUES MOVING TO THE NORTHEAST AND WILL MOVE
INTO SOUTHEAST KANSAS THIS EVENING.  THIS IS A NICE INDICATION OF AN
ACTIVE WARM CONVEYOR BELT BRINGING WARM MOIST AIR INTO THIS SYSTEM.
MOREOVER...CONVECTION NOTED IN THE LIGHTNING DATA OVER WESTERN TEXAS
IS A POSITIVE SIGN THAT SIGNIFICANT EPV REDUCTION IS TAKING PLACE.
THIS IS LEADING ME TO BELIEVE THAT A SMALL CHANCE EXISTS FOR GREATER
THAN 12 INCHES OF SNOW IN THE HEAVIEST BAND.

COOK

TUESDAY NIGHT-FRIDAY
SNOW WILL DWINDLE TO FLURRIES AND END ACROSS THE FLINT HILLS AND
SOUTHEAST KANSAS TUESDAY EVENING...AS THE UPPER LOW MOVES EAST TO
THE MID-MISSISSIPPI VALLEY TUESDAY NIGHT. WILL CONTINUE TO SHOW
FRIGID MINS OVER THE EXPECTED DEEP SNOW COVER ACROSS PARTS OF
CENTRAL KANSAS. A SHORTWAVE UPPER RIDGE WILL TRAVERSE THE AREA ON
WEDNESDAY WITH DRY CONDITIONS. WILL ALSO CONTINUE TO UNDERCUT MAXS
OVER THE SNOW COVER ACROSS CENTRAL KANSAS. AN UPPER TROF IS
PROGGED TO DIG SOUTH OVER UTAH ON WEDNESDAY NIGHT AND BEGIN TO
TURN SOUTHEAST ACROSS THE FOUR CORNERS ON THURSDAY. THIS WILL KICK
THE REMAINING SOUTHERN STREAM MINOR TROF NORTHEAST...THOUGH
STAYING SOUTH OF THE AREA. A CANADIAN COLD FRONT WILL PRECEDE THE
FOUR CORNERS TROF ON THURSDAY...WITH AN AREA OF LIGHT SNOW
EXPECTED IN THE COLDER AIR AS THE UPPER TROF MIGRATES EAST ACROSS
THE CENTRAL PLAINS ON THURSDAY NIGHT INTO FRIDAY. LITTLE CHANGE IN
THIS REGARD TO THE GOING FORECAST EXCEPT TO TWEAK POPS UP A BIT
AFTER INTER-OFFICE COLLABORATION. SOME VERY LIGHT ACCUMS EXPECTED
WITH THE LATE WEEK SYSTEM...MAINLY AN INCH OR LESS OF SNOW.

SATURDAY-MONDAY
A DRY AND GENERALLY CHILLY WEATHER PATTERN LOOKS TO SET UP FOR
THE HOLIDAY WEEKEND...WITH A MEAN RIDGE ALONG THE WEST COAST
AND TROUGHING ACROSS THE EASTERN CONUS. THIS WILL TEND TO SEND
PERIODIC COLDER AIR INTRUSIONS ACROSS THE MIDWEST AND ACROSS
THE PLAINS. SO WILL KEEP TEMPERATURES BELOW LATE DECEMBER CLIMO.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    32  33  19  42 / 100 100  10   0
HUTCHINSON      28  30  13  35 / 100 100  10   0
NEWTON          30  31  17  38 / 100 100  10   0
ELDORADO        32  34  21  42 / 100 100  20   0
WINFIELD-KWLD   36  37  22  44 / 100 100  20   0
RUSSELL         25  29   8  30 / 100 100  10   0
GREAT BEND      25  29   8  30 / 100 100  10   0
SALINA          28  31  10  32 / 100 100  10   0
MCPHERSON       28  30  11  34 / 100 100  10   0
COFFEYVILLE     42  44  25  45 / 100  80  40   0
CHANUTE         38  40  23  43 / 100  80  40   0
IOLA            38  39  23  43 / 100  80  40   0
PARSONS-KPPF    40  43  25  45 / 100  80  40   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR KSZ053-
068>070-082-083-091-092.

WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR KSZ048>052-067-
082.

WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR KSZ032-033-047.

&&
Hazardous weather outlook, Dec 19, 4:04 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST MON DEC 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CST MON DEC 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A SIGNIFICANT WINTER STORM WILL IMPACT THE REGION WITH HEAVY SNOW
AND STRONG WINDS THROUGH TONIGHT. THE GREATEST SNOW ACCUMULATIONS
ARE EXPECTED ACROSS CENTRAL KANSAS. PLEASE REFER TO THE LATEST
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WILL CONTINUE THROUGH AT LEAST TUESDAY
MORNING...WITH PRECIPITATION ENDING SOMETIME TUESDAY AFTERNOON
AND EVENING ACROSS THE REGION.

WIND CHILLS WILL DROP TO ZERO TO AS LOW AS 5 BELOW ACROSS CENTRAL
KANSAS WEDNESDAY MORNING.

THERE IS A CHANCE OF LIGHT SNOW LATE THURSDAY INTO EARLY FRIDAY.
VERY LIGHT ACCUMULATIONS UP TO AROUND AN INCH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER
REPORTS OF WINTER WEATHER INCLUDING SNOW...SLEET AND FREEZING
RAIN ARE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK/KED

In the hours before

Local storm report, Dec 19, 3:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     SNOW             RUSSELL                 38.89N 98.85W
12/19/2011  E0.0 INCH        RUSSELL            KS   LAW ENFORCEMENT

            HEAVY SNOW FALLING AND ROADS SLUSHY WITH SEVERAL SLIDE
            OFFS ACROSS THE COUNTY.

&&

KED
Local storm report, Dec 19, 3:12 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     SLEET            ELLSWORTH               38.74N 98.23W
12/19/2011  E0.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            RAIN HAS CHANGED TO ALL SLEET FOR TIME BEING.

&&

KED
Local storm report, Dec 19, 3:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     SNOW             RUSSELL                 38.89N 98.85W
12/19/2011  E1.5 INCH        RUSSELL            KS   LAW ENFORCEMENT

            SNOWFALL ESTIMATE OF 1 TO 2 INCHES.

&&

KED
Local storm report, Dec 19, 3:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     SNOW             WALDO                   39.12N 98.80W
12/19/2011  M0.5 INCH        RUSSELL            KS   TRAINED SPOTTER

            ONE-HALF INCH OF SNOW ACCUMULATION.

&&

KED
Local storm report, Dec 19, 4:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     SNOW             10 SE RUSSELL           38.79N 98.72W
12/19/2011  E2.0 INCH        RUSSELL            KS   TRAINED SPOTTER

&&

KED
Local storm report, Dec 19, 6:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     SNOW             WALDO                   39.12N 98.80W
12/19/2011  E3.0 INCH        RUSSELL            KS   TRAINED SPOTTER

            BLOWING SNOW AND REDUCED VISIBILITY WAS ALSO REPORTED.

&&

JMC

Nearby

River Flood Warnings in Kansas, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.